Medical ID bracelet incident timely med safety reminder

14 Sep 2015 | Medication Safety

The recent case of a patient prescribed trimethoprim despite a MedicAlert® bracelet warning, and alerts on her drug chart, is a timely reminder of the importance of checking for previous allergies and adverse drug reactions before prescribing or administering any medicines.

Taking a medication history is an integral part of any patient’s diagnosis or treatment. Within that history, it is important to find out if the patient has had any previous allergies or adverse drug reactions and what the reactions were, as these can influence clinical decisions. The patient’s clinical records, whether paper or electronic, should also be checked for this information.

If a patient has a MedicAlert® medical ID (bracelet or necklace) and is able to communicate, ask them what it is for. Sometimes patients become anxious and confused, don’t know, are uncertain, or can't remember what the alert might be for but it is important to have the conversation.

Allergies are a subset of adverse drug reactions and there is often confusion between the two, particularly for patients. The reliability of self-reporting allergies to health providers can be questionable and difficult to verify with patients; many people mistakenly describe minor adverse drug reactions as allergies, especially as any medicine has the potential to cause an allergic reaction.

For example, people who experience stomach discomfort after taking aspirin often say they are ‘allergic’ to aspirin. This can cause confusion for health care staff, particularly if additional details are not documented or unknown. However, when it is true allergy, even a small amount of medicine has the potential to cause a severe and life-threatening reaction.

Getting it wrong has ended in fatalities. Don’t overlook blank or incomplete allergy and adverse drug reaction information. Obtain and document the details in the patient’s records. Follow up if the patient has a MedicAlert® medical ID or other identifier. At times, more information is available than can be engraved on the ID, so check the persons electronic medical alerting record. 24/7 emergency access information is recorded on the back of MedicAlert® medical ID.

Remember:

  • Check for adverse drug reactions, allergies and potential cross-sensitivities before prescribing or administering any medicines. If a patient has a well-documented life-threatening adverse reaction to a medicine, they should never receive that medicine again. If there is a case where the previous reaction is unknown and you have to prescribe a medicine the patient is allergic to, document the reasons why and monitor the patient closely.
  • Where the allergy or adverse drug reaction to a medicine is identified for the first time, discuss this with the patient as it is important they understand and are aware of potential new risks relating to medicines. Ensure the details are recorded clearly on the:
    • Patient’s medication list and chart
    • Patient’s clinical record
    • Patient’s transfer or discharge summary
    • Centre for Adverse Reaction Monitoring form so the reaction (report all adverse reactions of clinical concern, all adverse reactions to new medicines, and all reactions for which a warning about future use would be appropriate – especially serious allergic reactions) can be assessed and logged against the patient’s National Health Index number for future reference if appropriate.

In accordance with WHO and WAO prevention protocols, patients and family members should be educated on the generic names of the drugs they are allergic to and other potentially cross-reacting drugs. In addition, the patient should be given a Medic Alert® card or bracelet to avoid future accidental prescription/dispensing of any drugs to which he or she is allergic. Through the use of electronic medical records, pharmacovigilance in the form of adverse drug reaction reporting to drug regulatory agencies and accurate labelling to avoid future reactions should be constantly emphasised.

Last updated 15/09/2015